No Longer Accepting Cases

January 30, 2013 — According to a new study published in the British Medical Journal, the SSRI antidepressant medications Celexa (citalopram) and Lexapro (escitalopram) can adversely affect heart rhythm. The increased risk is small and it was only associated with Celexa and Lexapro, and no other antidepressants in the same class. The researchers warned doctors to be careful when prescribing the drugs to high-risk patients.

The study involved nearly 38,400 adult patients who had an electrocardiogram test after they were prescribed an antidepressant or methadone between February 1990 and August 2011. Methadone is an opioid known to affect heart rhythm, and it was included in the study to compare with the antidepressants.

Researchers found that Celexa (citalopram) and Lexapro (escitalopram) were associated with changes in heart rhythm, but not other antidepressants. Celexa and Lexapro are very similar drugs — Lexapro consists of the more-potent half of the Celexa molecule.

The researchers found that Celexa and Lexapro could prolong the QT interval, which is the electrical “re-charging” interval between each heartbeat. Normally, the QT interval is about a third of each heartbeat cycle. Disruptions to this interval can change the timing of the heartbeat and cause sudden, uncontrollable irregular heart rhythm (arrhythmias). In the most severe cases, this can lead to a condition called torsade de pointes, ventricular fibrillation (ineffective fluttering of the heart’s pumping chamber), and sudden cardiac death.

This is not the first time the drugs have been linked to heart problems — in 2011, the U.S. Food and Drug Administration (FDA) published a Safety Communication to warn that Celexa should not be used at doses greater than 40-mg per day because it could change electrical activity in the heart. In March 2012, these warnings were updated to include guidelines for prescribing Celexa to high-risk patients.